question-icon

Suggest Treatment For Constipation, Nausea And Dry Mouth While On Oxycodone

default
Posted on Sun, 15 Oct 2017
Question: About 2 months ago my doctor put me on “oxycodone” for intense arthritic pain, it worked very well, but I decided to come off the drug, because of the long term effect it could have on me. I did already have some constipation but the drug did make it worse, I slowly withdrew from it, taking less and less, and relying on codeine and no oxycodone, however I now find my system is finding it very hard to cope and still have severe constipation, and bloating, the doc has given me ranitidine to relieve that, works well but don’t get total relief until I have a bowel movement. I have not returned to my former wellbeing as before. I have had blood and urinal tests and all prove good, no problems. I am 81 years of age and seriously considering with the oxycodone, at my age I feel I have nothing to loose....but....would prefer not to. I have come thus far to get off the drug...any suggestions please. I have systems, such as nausea, dry mouth. I am not taking any pain killers, just my normal BP meds. Its been at least 4 weeks since I quit the others, I would have thought it would have cleared my system by now
doctor
Answered by Dr. Matt Wachsman (50 minutes later)
Brief Answer:
a few different issues.

Detailed Answer:
First, the constipation can be easily dealt with. there are blockers of narcotic effect that do not leave the bowel (relistor and others) and the gut then has zero narcotic effects in it and the rest of the body isn't affected.

So, the question is the constipation. The gut bacteria and gut mobility can be affected for a long time after the drug is gone. I might still try the relistor and if you are on codeine (a narcotic) then it will very likely work.

Then there are many drugs for constipation. These include over the counter colace and it must be taken with sufficient fluid and fiber. There is miralax and other potentially gas producing drugs for constipation.

Finally there is the pain management question. Oxycodone is pretty safe. Aspirin like drugs can have other serious side effects. I do not know which I would recommend. A minimal amount in either case.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Matt Wachsman (2 hours later)
so it might be safe to go back to oxycodone? I must confess I felt 100% while on the drug but was aprehansive as to long term use
doctor
Answered by Dr. Matt Wachsman (2 minutes later)
Brief Answer:
cannot say in your particular case

Detailed Answer:
and dangers of narcotics are both dose and time dependent with 30 mg a day or less having a low risk of tolerance or dependence. Addiction is usually going to happen in the first few months or not at all.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Matt Wachsman (18 minutes later)
thank you
doctor
Answered by Dr. Matt Wachsman (3 minutes later)
Brief Answer:
You are very welcome.

Detailed Answer:
Then there are many other modalities for arthritic pain. Ignoring ballroom dance, physical therapy to increase range of motion is considered essential. Furthermore incorporating aquatherapy is particularly good for arthritis in closed joints (ankle, knees. not quite as good in hips and spine).

Steroid injections sometimes are helpful.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Matt Wachsman (17 hours later)
If I may ask another question on oxycodone, it was my doctor who prescribed it, and at the same time the use of oxyone. I felt 100% whilst using it, it was me who had reservations about it and asked to be removed, but the constipation still continues....so seems with or without the use of the meds. I see you recommend no more than 30mg a day, as did my doctor, I was taking around 20mg a day with the odd use of oxyone...to me that seems a happy ballance, and as I said at my time of life I feel its better to use the meds and feel good, rather than not take them and feel like....cr..p all day. perhaps I should go back and have a word with my doctor and ask to be put back on them....I just wanted to be reasuured they were safe in small doses
doctor
Answered by Dr. Matt Wachsman (3 minutes later)
Brief Answer:
safe and safe.

Detailed Answer:
Yes that is below the guideline amounts where there are considerations about narcotic consequences.

BUT, more importantly is the systems engineering analysis. If you have a complex system, having prior knowledge of what occurs when you do something to it is quite important. You know that the drug works. The constipation might or might not be the only side effect and you have not tried any of the antidotes for this that are highly safe and effective (movantik and relistor). Any Other Treatment is LESS sure to be anything like as successful.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Matt Wachsman (21 minutes later)
I am taking a laxative, kiwi fruit, prunes and fible foods for breakfast and lots of water, which seems to work well, thats why I feel the use of oxycodone and the laxitives is a prefect ballance and improves my life style....at present with no medication life is unconfortable...but thannk you for your advice thus far
doctor
Answered by Dr. Matt Wachsman (2 minutes later)
Brief Answer:
There are laxitives and then there are laxitives.

Detailed Answer:
The main point is whether they are going to move you toward normal or away from it. Normal dietary consitituents kiwi fruit, prunes and fible foods for breakfast and lots of water, make one more normal. Drugs that really upset the gut (SENEKOT) and act as plain GUT IRRITANTS make things worse.
Removal of a narcotic effect moves the gut back to normal if there are narcotics pushing it to be abnormal.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Matt Wachsman (2 hours later)
well it seems that whether I take the drugs or not I still have to take a laxitive...along with fibre foods pruves and kiwifruit....I'm caught both ways
doctor
Answered by Dr. Matt Wachsman (1 minute later)
Brief Answer:
yes but some laxatives are better and some worse.

Detailed Answer:
SENEKOT will definitely make you addicted to it and have the bowels Not work at all when you are not taking it. Blockers of narcotics will make the bowels back to more normal, as will fiber and fruit.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Matt Wachsman (18 minutes later)
ok well I take laxsol or lactulose syrup...there is a natural herb called phloe made from kiwi fruit which helps
doctor
Answered by Dr. Matt Wachsman (6 minutes later)
Brief Answer:
not the worst

Detailed Answer:
ok, fiber, fruit, kiwi are overall great. The extract of the kiwi MIGHT act as a plain irritant but more likely it is like fiber and bulk and non-absorbed sugars (lactulose0 all are pretty ok.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Matt Wachsman

Addiction Medicine Specialist

Practicing since :1985

Answered : 4201 Questions

premium_optimized

The User accepted the expert's answer

Share on
Suggest Treatment For Constipation, Nausea And Dry Mouth While On Oxycodone

Brief Answer: a few different issues. Detailed Answer: First, the constipation can be easily dealt with. there are blockers of narcotic effect that do not leave the bowel (relistor and others) and the gut then has zero narcotic effects in it and the rest of the body isn't affected. So, the question is the constipation. The gut bacteria and gut mobility can be affected for a long time after the drug is gone. I might still try the relistor and if you are on codeine (a narcotic) then it will very likely work. Then there are many drugs for constipation. These include over the counter colace and it must be taken with sufficient fluid and fiber. There is miralax and other potentially gas producing drugs for constipation. Finally there is the pain management question. Oxycodone is pretty safe. Aspirin like drugs can have other serious side effects. I do not know which I would recommend. A minimal amount in either case.